In a diabetic patient presenting with tremors, diaphoresis, confusion, and blood glucose of 45 mg/dL (2.5 mmol/L), what is the immediate intervention for a conscious patient?
Answer and explanation
Correct answer: A. Administer 15-20 grams of fast-acting simple carbohydrates orally
- Step 1: The patient exhibits acute symptomatic hypoglycemia indicated by blood glucose below () accompanied by diaphoresis, tremors, and neuroglycopenic confusion.
- Step 2: Standard clinical practice guidelines (the "Rule of 15") mandate administering 15-20 grams of fast-acting simple carbohydrates orally (such as fruit juice, glucose tablets, or sugar dissolved in water) to an awake patient with an intact gag reflex, followed by glucose reassessment after 15 minutes.
Answer
Administer 15-20 grams of fast-acting simple carbohydrates orally.
Why not the others: Subcutaneous insulin would exacerbate life-threatening hypoglycemia, 0.9% normal saline does not correct low plasma glucose, and high-fat protein bars delay gastric absorption of glucose.
Practise more Pharmacology, Dosages and Patient Management.
Free questions with an explanation for every one, and full timed MOH Prometric mock tests.
More Pharmacology, Dosages and Patient Management questions
- A physician prescribes Ceftriaxone 1 g IV daily. The reconstitution vial contains 1 g of powder. When diluted with 10 mL of sterile water, w…
- Which medication is the first-line emergency drug for an acute severe anaphylactic reaction?
- What is the critical laboratory parameter monitored to evaluate the therapeutic efficacy and safety of unfractionated Heparin therapy?
- Which antidote is administered to reverse life-threatening respiratory depression caused by Opioid overdose?
- What is the specific pharmacological antidote for Acetaminophen (Paracetamol) hepatotoxicity?
- Which class of antihypertensive medications is strictly contraindicated during all trimesters of pregnancy due to fetal renal dysgenesis ris…